Alert archive / Montana / Wind Advisories in 2019

Wind Advisory 2, NWS Billings, MT

January 5, 2019Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 5, 2019, 3:09 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 6, 2019, 9:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2019, 3:09 PM MST (22:09 UTC)
In effect from
Jan 6, 2019, 9:00 PM MST
Expired
Jan 7, 2019, 10:00 AM MST
In force
13 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS75 KBYZ 052209
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
309 PM MST Sat Jan 5 2019

MTZ065-066-062215-
/O.NEW.KBYZ.WI.Y.0002.190107T0400Z-190107T1700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
309 PM MST Sat Jan 5 2019

...WIND ADVISORY IN EFFECT FROM 9 PM SUNDAY TO 10 AM MST MONDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 9 PM Sunday to 10 AM MST
Monday. 

* TIMING...Sunday evening through Monday morning.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston and 
  on local roads around Nye.
 
* WINDS...Gusts of 55-65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when wind gusts of 58 to 74 mph are 
possible along the Upper Yellowstone River Valley and along the 
Stillwater River and West Rosebud Creek Valleys.

&&

$$

http://weather.gov/Billings
5 follow-up statements
096 
WWUS75 KBYZ 061053
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
353 AM MST Sun Jan 6 2019

MTZ065-066-071100-
/O.CON.KBYZ.WI.Y.0002.190107T0400Z-190107T1700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
353 AM MST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM MST MONDAY...

* TIMING...This evening through Monday morning.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston and 
  on local roads around Nye. 

* WINDS...Gusts of 55-65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when wind gusts of 58 to 74 mph are
possible along the Upper Yellowstone River Valley and along the
Stillwater River and West Rosebud Creek Valleys.

&&

$$

http://weather.gov/Billings

Hooley
380 
WWUS75 KBYZ 062154
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
254 PM MST Sun Jan 6 2019

MTZ065-066-071700-
/O.CON.KBYZ.WI.Y.0002.190107T0400Z-190107T1700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
254 PM MST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
10 AM MST MONDAY...

* TIMING...This evening through Monday morning.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston and 
  on local roads around Nye. 

* WINDS...Gusts of 50-60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
278 
WWUS75 KBYZ 070255
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
755 PM MST Sun Jan 6 2019

MTZ065-066-071700-
/O.CON.KBYZ.WI.Y.0002.190107T0400Z-190107T1700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
755 PM MST Sun Jan 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST MONDAY...

* TIMING...Through Monday morning. Strongest winds are expected to
  occur between midnight and 8 am.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston and on
  local roads around Nye. 

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
980 
WWUS75 KBYZ 070911
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
211 AM MST Mon Jan 7 2019

MTZ065-066-071700-
/O.CON.KBYZ.WI.Y.0002.000000T0000Z-190107T1700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
211 AM MST Mon Jan 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING...

* TIMING...Through this morning. Strongest winds are expected to
  occur through 9 am. 

* IMPACTS...Dangerous crosswinds along I-90 near Livingston and 
  on local roads around Nye. 

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings

Hooley
823 
WWUS75 KBYZ 071702
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1002 AM MST Mon Jan 7 2019

MTZ065-066-071815-
/O.EXP.KBYZ.WI.Y.0002.000000T0000Z-190107T1700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1002 AM MST Mon Jan 7 2019

...WIND ADVISORY HAS EXPIRED...

Southwest to west winds gusting to 50 mph are possible through the
remainder of the day.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 5, 9:13 AM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Jan 5, 9:13 AM MST, 5 hours 56 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
913 AM MST Sat Jan 5 2019

.UPDATE...
Surface pressure gradient from Idaho Falls to Lewistown down to 8
mb this morning and this was providing the western foothills with
relief from the wind. The winds will pick back up tonight and
especially Sunday night. Mild night last night with temperatures
starting out in the mid 20s to lower 30s. Lack of strong downslope
gradients today will limit the warming though. That, and the
amount of mid to high clouds, will keep highs from reaching
yesterday levels. Will keep forecast highs in place, but will have
to watch closely, as may be a little on the cool side. No
changes. TWH

&&

.SHORT TERM...valid for Tdy and Sun...

Quiet weekend in store across the forecast area. An upper low and
trough will move onto the west coast this afternoon and move
inland during the day Sunday. This will result in high pressure
ridging and rising heights across the forecast area today. Breezy
conditions can be expected across the lower elevations, as well as
the Beartooth/Absaroka Foothills.

By Sunday, pressure gradients tighten once again across the Upper
Yellowstone River Valley bringing a return to windy conditions
for the Livingston and Nye areas Sunday afternoon but especially
Sunday night. Energy from the west coast system will move across
the northern Rockies flattening the ridge. However, due to a
strong downslope flow, no precipitation is expected. The exception
will be the west facing slopes of the Beartooth/Absarokas where
snow showers will move in Sunday afternoon through Sunday night.
Temperatures will remain above normal with highs both days in the
upper 30s to lower 40s. Hooley

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Cold front moves across the area Monday morning in advance of
ridging moving into the Pacific Northwest. Combination of good
mixing and push of strong 700mb winds behind the front allows the
first half of the day to be windy especially for areas like
Harlowton. Flow becomes northwesterly by the afternoon which
begins to relax the winds. Unstable conditions will support
mountain shower activity which will begin to decrease overnight.

Tuesday sees strong height rises over the region with the ridge
axis shifting into the Dakotas on Wednesday allowing the flow
aloft to become a bit more southwest. Leeside troughing increases
on Wednesday so Tuesday is a cooler day behind the front but
temperatures rebound on Wednesday back to 8 to 12 degrees above
normal. Mountain shower activity will begin to increase on
Wednesday and become more prevalent on Thursday as the ridge
breaks down. A few showers may reach the plains but amounts will
not be significant and likely a rain snow mix and any snow
accumulations will be of the dusting variety since temperatures
will still be mild.

Models have come into agreement that Friday and the weekend see an
amplification of anticyclonic flow aloft bring more dry weather
and keeping temperatures above normal. borsum

&&

.AVIATION...

Expect lighter winds than previous days but gusts to 35kt still
possible along the foothills including KLVM. Dry with VFR through
the period for terminal sites but mountains may start to see snow
shower activity tonight. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 045 030/046 029/040 022/035 021/043 030/042 024/039
    0/B 00/B    01/E    00/U    00/E    13/W    11/B
LVM 047 033/046 030/036 021/039 026/045 030/041 025/038
    0/N 01/N    12/J    00/N    01/N    12/W    01/B
HDN 043 025/046 024/042 018/039 016/044 025/045 019/041
    0/B 01/B    11/B    10/U    00/B    13/W    11/B
MLS 043 026/044 026/040 021/036 016/040 024/042 021/035
    0/B 00/E    10/B    10/U    00/B    12/W    11/B
4BQ 040 028/042 024/039 021/034 015/041 025/042 020/037
    0/B 00/E    10/B    10/U    00/B    11/B    11/B
BHK 042 026/044 025/040 020/033 013/037 022/040 019/034
    0/U 01/E    00/B    10/U    00/B    02/J    01/B
SHR 044 023/046 022/042 016/038 017/047 024/045 018/040
    0/B 01/B    11/B    10/U    00/B    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

Nearby

Wind Advisories in Montana, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.